New Mexico, 2010

Flood in New Mexico, April 17 to 18, 2010

April 17 to 18, 2010 · NWS ABQ · 1 event in 1 county or zone

Widespread heavy rains fell across the northwest mountains during the early morning hours of the 17th, including an inch of rain that fell in Chama. The heavy rain on existing snow pack caused the Rio Chamita to flood, west of Chama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread heavy rains fell across the northwest mountains during the early morning hours of the 17th, including an inch of rain that fell in Chama. The heavy rain on existing snow pack caused the Rio Chamita to flood, west of Chama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 1:41 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 17, 1:41 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT SAT APR 17 2010

.DISCUSSION...
WIDESPREAD RAINFALL ACROSS MANY AREAS OF THE STATE HAS BEEN REPLACED
BY MAINLY LOW CLOUDINESS AND SOME SCATTERED SHOWERS/STORMS. RAINFALL
TOTALS WERE IMPRESSIVE WITH AMOUNTS BETWEEN 0.25-0.75 INCHES ACROSS
MOST AREAS ALONG AND WEST OF THE CENTRAL MTS. ISOLD LOCALES OVER THE
WESTERN MTS REPORTED BTWN 2-3 INCHES HOWEVER FLOODING CONCERNS HAVE
DIMINISHED. 12Z MODELS CONTINUE TO INDICATE SHOWER ACTIVITY WILL
CONTINUE THROUGH TONIGHT OVER THE HIGHER TERRAIN ALONG AND WEST OF
THE CENTRAL MTS...AS WELL AS OVER THE FAR NE PLAINS. LEFT ISOLD/SCT
POPS IN THIS EVENING THEN TRIMMED BACK TO ISOLD ACROSS THE SW MTS
AND THE NE PLAINS. ALSO PLACED PATCHY FOG INTO GRIDS EAST OF THE
CENTRAL MTS AS MAV/METMOS GUIDANCE IS PICKING UP ON SEVERAL WEAK
SURFACE TROUGHS WITHIN THE SATURATED BNDRY LAYER.

THE LATEST WATER VAPOR LOOP SHOWS A SHORTWAVE RIDGE OF HIGH PRESSURE
SLIDING EAST INTO THE GREAT BASIN ON 130-150 KNOT UPPER LEVEL FLOW
AHEAD OF THE NEXT UPPER LOW OFF THE SOUTHERN CALIFORNIA COASTLINE.
12Z MODELS ARE STILL IN VERY GOOD AGREEMENT THAT A SMALL YET POTENT
UPPER TROUGH WILL SLIDE OVER THE TOP OF THE RIDGE SUNDAY. LEFT
ISOLD TO SCT POPS IN GRIDS SUNDAY AFTERNOON INTO SUNDAY NIGHT. 12Z
GFS/NAM DEVELOP A CONVECTIVE CLUSTER ALONG THE SANDIA/MANZANO MTS
AND SLIDE IT EAST INTO THE EAST CENTRAL PLAINS SUNDAY NIGHT...SO
SOME MODERATE QPF IS POSSIBLE WITHIN THIS AREA WITH NO SEVERE
STORMS EXPECTED.

ABUNDANT REMNANT MOISTURE AND INCREASING UPPER DIVERGENCE MONDAY
AFTERNOON WILL LEAD TO THE NEXT BATCH OF PRECIP ACROSS THE STATE INTO
EARLY TUESDAY. MODELS CONTINUE TO TREND THIS SYSTEM FURTHER SOUTH
THEREFORE HAVE PUSHED HIGHEST CHANCE/LIKELY POPS INTO THE SOUTHWEST/
SOUTH CENTRAL MTS WITH ANOTHER ROUND OF MODERATE/HEAVY QPF POSSIBLE.
WHILE NO ISSUES HAVE BEEN FOUND ACROSS THE SACRAMENTO MTS WITH RAIN
ON SNOWPACK WITH THIS EVENT...THE MONDAY SYSTEM MAY EXACERBATE
FLOODING POTENTIAL INTO TUESDAY.

MODELS THEN SHOW A SECOND RIDGE BUILDING INTO THE AREA TUESDAY WITH
ANOTHER WEAK DISTURBANCE RIDING THE TOP OF THE RIDGE. THIS WILL KEEP
ISOLD/SCT POPS IN THE FORECAST ACROSS THE HIGHER TERRAIN. THE NEXT
FEATURE FOR THURSDAY/FRIDAY STILL APPEARS TO BE THE STRONGEST OF
THE THREE WITH A MORE WINTER-LIKE SCENARIO POSSIBLE ACROSS THE AREA
WITH STRONG WINDS...VALLEY RAIN...AND MOUNTAIN SNOW. GUYER

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE REDEVELOPING
IN THE CENTRAL TO WESTERN HIGH TERRAIN AND WILL CONTINUE INTO THE
MID EVENING HOURS. PRIMARY HAZARDS WOULD BE GUSTY WINDS...SMALL
HAIL...AND BRIEF MVFR CONDITIONS IN ANY DOWNPOURS. TO THE EAST OF
THE CENTRAL MOUNTAIN CHAIN...MOST SITES STILL REPORTING MVFR CIGS
AS OF 2000UTC. WILL LIKELY SEE CIGS BRIEFLY RISE/BREAK UP BY LATE
AFTERNOON...BUT AM EXPECTING LOW STRATUS AND PATCHY FOG TO
REDEVELOP AGAIN AFTER MIDNIGHT. WILL JUST KEEP PLACEHOLDERS IN
KLVS...KTCC...KROW TAFS FOR NOW...BUT CONDITIONS WILL LIKELY FALL
TO THE MVFR OR HIGH END OF IFR CATEGORY IN MUCH OF THE EASTERN
PLAINS TONIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 52

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS ARE EXPECTED THROUGH AT
LEAST NEXT WEDNESDAY DUE TO MOIST SURFACE CONDITIONS AND UPCOMING
BOUTS OF PRECIPITATION THROUGH THE FIRST HALF OF THE WEEK.
EXTENSIVE WETTING RAINS FELL OVER MUCH OF THE CENTRAL AND WESTERN
ZONES LAST NIGHT AND THIS MORNING...BUT SHOWER AND THUNDERSTORM
ACTIVITY HAS SINCE DECREASED. AS THE WESTERN HIGH TERRAIN
DESTABILIZES SOME MORE WITH DAYTIME HEATING A FEW MORE
THUNDERSTORMS WILL DEVELOP...BUT MOST SHOULD WANE AFTER SUNSET. TO
THE EAST OF THE CENTRAL MOUNTAIN CHAIN CONDITIONS WILL REMAIN
STABLE WITH LOW CLOUDS...COOL TEMPERATURES...AND EXCELLENT
HUMIDITY RECOVERY TONIGHT.

MOISTURE WILL UNDERCUT AN UPPER RIDGE SUNDAY...LEAVING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF
THE STATE. TEMPERATURES WILL BE WARMER...PARTICULARLY IN THE EASTERN
PLAINS WHERE READINGS WILL REBOUND 10 TO 15 DEGREES...BUT STILL BE
JUST UNDER SEASONAL AVERAGES. WINDS WILL REMAIN LIGHT...AND THUS LAL
VALUES OF 2 AND 3 WILL BE THE ONLY CONCERN. BY MONDAY THE UPPER
RIDGE BREAKS EAST AND OPENS THE DOOR TO AN UPPER TROUGH THAT WILL
FOLLOW A TRACK CLOSE TO THE MEXICAN BORDER. THIS FEATURE LOOKS TO
BRING ANOTHER FAIRLY WIDESPREAD RAINFALL EVENT TO MANY SECTIONS OF
THE FORECAST AREA...ESPECIALLY IN THE CENTRAL AND SOUTH CENTRAL
ZONES WHERE NUMEROUS CELLS SHOULD DEVELOP MONDAY AND MONDAY NIGHT.
PRECIP WILL SHIFT EASTWARD LATE TUESDAY AND INTO TUESDAY NIGHT...SO
AGAIN ONLY FIRE WEATHER CONCERNS WOULD BE LIGHTNING THROUGH THIS
TIME FRAME. HUMIDITY RECOVERY WOULD BE EXCELLENT IN MOST AREAS AGAIN
EACH MORNING WITH DECENT WETTING RAIN POTENTIAL.

THE NEXT INCOMING SYSTEM WILL IMPACT THE FORECAST AREA THROUGH A
LONGER DURATION WITH INCREASED WINDS AND PERIODS OF PRECIPITATION.
THIS VERY VAST AND BROAD UPPER LOW IS ALSO EXPECTED TO HOST COLDER
TEMPERATURES...WHICH COULD BRING SOME SNOW BACK INTO THE FORECAST
FOR HIGHER ELEVATIONS IF CURRENT MODEL TRENDS HOLD. 52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  41  75  47  73 /   5  10   5  20
DULCE...........................  34  68  37  67 /  10  20  10  30
CUBA............................  36  66  39  62 /  10  20  20  40
GALLUP..........................  34  71  38  65 /   5  20  10  30
EL MORRO........................  34  67  38  63 /  20  20  20  40
GRANTS..........................  36  70  40  65 /  20  20  20  40
QUEMADO.........................  35  70  39  65 /  20  30  30  40
GLENWOOD........................  45  76  48  70 /  10  20  20  40
CHAMA...........................  26  62  33  63 /  20  20  20  30
LOS ALAMOS......................  34  66  39  62 /  20  20  30  40
PECOS...........................  33  65  39  62 /  20  20  40  50
CERRO/QUESTA....................  27  65  32  64 /  10  20  20  30
RED RIVER.......................  32  53  33  49 /  30  30  30  50
ANGEL FIRE......................  32  56  32  54 /  30  30  30  50
TAOS............................  30  67  37  66 /  10  10  20  30
ESPANOLA........................  40  74  44  69 /  10  10  20  30
SANTA FE........................  34  67  40  62 /  20  20  30  50
SANTA FE AIRPORT................  39  69  43  65 /  10  20  30  40
ALBUQUERQUE FOOTHILLS...........  46  73  48  66 /  20  20  30  50
ALBUQUERQUE HEIGHTS.............  48  72  51  68 /  10  20  30  40
ALBUQUERQUE VALLEY..............  48  74  51  69 /  10  20  30  40
ALBUQUERQUE WEST MESA...........  47  73  51  68 /  20  20  30  40
LOS LUNAS.......................  47  74  50  69 /  10  10  30  40
RIO RANCHO......................  47  73  49  67 /  20  20  30  40
SOCORRO.........................  46  74  49  68 /  10  10  30  40
SANDIA PARK/CEDAR CREST.........  40  67  42  60 /  30  30  40  50
MORIARTY/ESTANCIA...............  39  71  43  66 /  20  20  30  40
CLINES CORNERS..................  37  65  41  60 /  20  30  40  50
GRAN QUIVIRA....................  40  69  45  63 /  20  20  40  50
CARRIZOZO.......................  45  73  48  68 /  20  20  40  40
RUIDOSO.........................  39  61  41  55 /  20  30  40  50
CAPULIN.........................  34  62  37  59 /  20  20  30  30
RATON...........................  32  68  38  67 /  20  10  30  30
LAS VEGAS.......................  33  64  39  59 /  20  10  40  30
CLAYTON.........................  37  65  42  65 /  20   5  20  30
ROY.............................  40  63  42  59 /  10   5  30  30
CONCHAS.........................  40  70  46  68 /  10   5  20  30
SANTA ROSA......................  40  70  46  67 /  10   5  30  30
TUCUMCARI.......................  40  70  44  67 /  20   5  20  20
CLOVIS..........................  39  66  43  61 /  20   5  20  20
PORTALES........................  40  67  44  63 /  20   5  20  20
FORT SUMNER.....................  41  71  47  68 /  10   5  20  20
ROSWELL.........................  43  73  48  67 /  10   5  20  20
PICACHO.........................  41  71  48  63 /  10  10  30  40
ELK.............................  38  67  43  61 /  20  10  30  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/52
Hazardous weather outlook, Apr 17, 5:00 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT APR 17 2010

NMZ501>540-181200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY MODERATE TO HEAVY RAINFALL WILL CONTINUE THIS MORNING
ACROSS CENTRAL PORTIONS OF THE STATE BEFORE MOVING EASTWARD AND
DECREASING IN INTENSITY. HEAVY RAINFALL ON SNOW PACK ACROSS THE
HIGHER TERRAIN MAY LEAD TO FLOODING AND INCREASED RUNOFF. AT LOWER
ELEVATIONS...LOW LYING AREAS MAY BE INUNDATED WITH WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR HEAVY RAIN WILL RETURN LATE SUNDAY NIGHT AND
MONDAY AS ANOTHER STORM SYSTEM MOVES ACROSS THE STATE. LOCALIZED
FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OR ANY
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rio Arriba

When
April 17, 6:00 PM MST to April 18, 11:00 AM MST
Where
Rio Arriba County, 2.75 mi NNW of Chama to 2.7 mi WSW of Chama
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.928, -106.594

Rising water from the Rio Chamita resulted in flooding of yards, storage sheds and possibly a barn on the west side of Chama. No homes were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216486.